Nebraska, 2003

Flooding in Nebraska, May 5, 2003

May 5, 2003 · NWS OAX · 2 events in 2 counties and zones

Two to 3 inches of rain fell on a large part of the Maple Creek basin during the afternoon and evening of May 4th. The heavy rain eventually caused Maple Creek to flood from east of Clarkson in northern Colfax county to near Nickerson in east central Dodge county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Two to 3 inches of rain fell on a large part of the Maple Creek basin during the afternoon and evening of May 4th. The heavy rain eventually caused Maple Creek to flood from east of Clarkson in northern Colfax county to near Nickerson in east central Dodge county. The flooding spread mud and other debris across Highway 91 near Nickerson during the morning hours of May 5th. This was the second time in a week that the creek flooded, this time it crested at 11.1 feet at Nickerson. Flood stage at Nickerson is 10 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 2:25 AM CST, 35 minutes earlier.

Area forecast discussion, May 5, 2:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT MON MAY 5 2003

SITUATION IS MUCH LESS VOLATILE TODAY...BUT HAVE SOME PROBLEMS WITH
WATER DUE TO POCKETS OF HEAVY RAIN YESTERDAY.  SFC ANALYSIS EARLY
THIS MORNING SHOWED OCCLUDED LOW PRES OVER IA WEST OF KDSM...WITH
CDFNT TRAILING SWD ACROSS MO THEN SWWD INTO W TX.  ANOTHER LOW WAS
NOTED OVER SRN SD AND A TROF STRETCHED NW FROM THAT INTO ERN MT.
WATER VAPOR STLT IMAGERY SHOWED A FAIRLY MESSY PATTERN.  CLOSED
CIRCULATION CENTERS WERE NOTED OVER MN AND NERN MT...MOVING NWWD.
ANOTHER DISTURBANCE WAS PUSHING INTO WRN WY.  THIS IS THE FEATURE
TO WATCH TODAY FOR OUR LOCAL WX.  MODELS INDICATE SHORTWAVE ENERGY
WILL START GENERATING SOME LIFT THIS AFTN AND WITH DESTABILIZATION
WILL GO WITH A CHANCE OF TSTMS...MAINLY OVER NERN NE.  HAD QUITE A
RANGE OF TEMPS ACROSS THE AREA YESTERDAY.  LNK AND BIE MADE IT TO
84 DEGREES F...BUT CLOUDS / PCPN HELD READINGS IN THE 50S AT MOST
LOCATION N OF THE WRMFNT.

WILL CONTINUE CHANCE OF PCPN THROUGH THIS EVENING...UNTIL VORT
MAX MOVES THRU.  THEN EXPECT ENOUGH STABILIZATION TO DROP MENTION
A LITTLE AFTER MIDNIGHT.  LOOKS LIKE A CHANCE TO DRY OUT ON TUE
INTO FIRST HALF OF WED...THEN CHANCE OF MORE RAIN FOR WED NGT
INTO THU.  LOOKS LIKE AN EVEN BETTER CHANCE OF TSTMS FOR SAT AS
A STRONG DISTURBANCE APPROACHES FROM THE SW.  LATEST GFS AND
EUROPEAN MODEL ARE IN DECENT AGREEMENT WITH THAT SCENARIO...SO
WILL LEAVE SUN DRY FOR NOW.  TEMPS WILL BE SEASONAL WITH HIGHS
IN THE MID 60S TO MID 70S AND LOWS IN THE 40S TO LOWER 50S.

.OMA...NONE.

MILLER
Hazardous weather outlook, May 4, 10:30 PM CST, 4 hours 30 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA
TONIGHT WITH SHOWERS AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS
NOT EXPECTED FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE REGION
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT LIKELY TONIGHT OR MONDAY.

CHERMOK

In the hours before

Local storm report, May 4, 11:52 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1252 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    ELKHORN                   NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.  HAIL UP
                                          TO NICKEL SIZE, WITH
                                          DURATION 10 MINUTES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dodge

When
May 5, 3:00 AM CST to 10:00 AM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Flood, Colfax

When
May 5, 3:00 AM CST to 10:00 AM CST
Where
Colfax forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357456, 5357457.